Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 90, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 8, 2001, 12:08 PM CDT for Cedar County, Jones County, Iowa. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 8, 2001, 12:08 PM CDT (17:08 UTC)
- Expired
- Jul 8, 2001, 1:15 PM CDT
- In force
- 67 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cedar County, IA, Jones County, IA
The radar
The Quad Cities radar (KDVN), 65 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 12:20 PM CDT | Thunderstorm Wind 52 E | Tipton, IA | Large tree limbs downed. Reported by law enforcement. |
| Jul 8, 12:46 PM CDT | Thunderstorm Wind 70 E | Scotch Grove, IA | Severe wind tore the top off a camper on Highway 38 between Monticello and Wyoming. Reported by law enforcement. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 11:15 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2493 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 081710 SVRMLI IAC031-105-081815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1208 PM CDT SUN JUL 8 2001 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CEDAR COUNTY IN EAST CENTRAL IOWA JONES COUNTY IN EAST CENTRAL IOWA * UNTIL 115 PM CDT * AT 1205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS 4 MILES NORTHWEST OF BUCHANAN...OR 10 MILES WEST OF TIPTON...MOVING EAST AT 50 MPH. * THESE SEVERE THUNDERSTORMS ARE EXPECTED TO BE NEAR... BUCHANAN BY 1210 PM CDT. TIPTON BY 1215 PM CDT. BENNETT BY 1225 PM CDT. SUNBURY BY 1230 PM CDT. THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. INTENSE LIGHTNING IS ALOS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT SUNDAY EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS. LAT...LON 4225 9132 4163 9129 4161 9093 4228 9093 HLADIK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:02 AM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jul 8, 9:02 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 245 AM CDT SUN JUL 8 2001 AMPLIFYING UA PATTERN TO USHER IN COOLER/DRIER AIRMASS BY MIDWEEK. IN THE TRANSITION...WILL HAVE TO BE CONCERNED WITH TSRA POTENTIAL THIS AFTERNOON AND EVENING AND AGAIN ON MONDAY AFTERNOON. WILL ALSO HAVE TO DEAL WITH HEAT RELATED ISSUES...ESPECIALLY SOUTH TODAY. AT 06Z SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONT FROM KSQI TO NR KDSM TO KOMA. HIGH DEWPOINTS ARE POOLED ALONG AND SOUTH OF THE BOUNDARY WITH SLIGHTLY DRIER AIR TO THE NORTH. SATELLITE IMAGERY AND REGIONAL RADAR LOOP SHOW ANOTHER MCS OVER WESTERN NE TRACKING EAST...SIMILAR TO LAST NIGHT. WITH AMPLIFYING RIDGE OVER WESTERN U.S. FORCING SLIGHTLY COOLER MID LEVEL TEMPS SOUTH INTO CWA...STRONG CAP SHOULD WEAKEN THIS AFTERNOON...AT LEAST OVER THE NORTHERN CWA. THE WEAKER CAP AND S/W EVIDENT IN WATER VAPOR IMAGERY ROUNDING RIDGE WILL ARE SUFFICIENT REASONS TO GO WITH WITH HIGH CHANCE POPS FOR CONVECTION THIS AFTERNOON/EVENING ALONG AND NORTH OF BOUNDARY...OR OVER ABOUT THE NORTHERN HALF OF THE CWA. WILL KEEP LOW CHANCE POPS SOUTH WITH CAP STILL IN PLACE. WILL ALSO CONTINUE HEAT ADVISORY FOR TODAY FOR THE SAME AREA. TEMP FORECAST TODAY A LITTLE TRICKY WITH SLIGHTLY COOLER H850 TEMPS...LESS SURFACE WIND FOR MIXING AND MID/HIGH CLOUDS FROM DECAYING MCS KEEPING TEMPS FROM SURPASSING SATURDAYS HIGHS. WILL GO WITH PERSISTENCE TODAY FOR HIGHS. DEWPOINTS SHOULD ALSO BE ABOUT THE SAME AS YESTERDAY...BUT LESS WIND TO PROVIDE RELIEF FROM THE HEAT. LOOKING AHEAD INTO MONDAY...A LITTLE COOLER AND DRIER AIR SAGGING SOUTH AS SURFACE FRONT PUSHES INTO MO. MAV NUMBERS LOOK REASONABLE. WITH BOUNDARY JUST SOUTH OF CWA WILL CONTINUE LOW CHANCE POPS SOUTH HALF. NO CHANGES ANTICIPATED FOR THE EXTENDED WITH CURRENT FORECAST HANDLING ONSET OF COOLER AIRMASS FOR MID WEEK. DRY FORECAST TUESDAY CENTRAL AND NORTH MAY HAVE TO BE LOOKED AT WITH AVN GENERATING SOME QPF ALONG BACKDOOR FRONT MOVING THROUGH TUESDAY AFTERNOON. WILL LET DAY SHIFT LOOK AT ANOTHER RUN TO ASSESS THIS POTENTIAL. DVN... IA...HEAT ADVISORY FOR TODAY ALONG AND SOUTH OF HIGHWAY 34. IL...HEAT ADV,ISORY FOR TODAY ALONG AND SOUTH OF HIGHWAY 34. MO...HEAT ADVISORY FOR TODAY FOR SCOTLAND AND CLARK COUNTIES. DLF
In the hours before
Special weather statement, Jul 8, 9:57 AM CDT, 2 hours 11 minutes before
IAZ068-ILZ015-081530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 957 AM CDT SUN JUL 8 2001 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR SCOTT AND ROCK ISLAND COUNTIES ALLOWED TO EXPIRE AT 10 AM... AT 955 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS HAD MOVED INTO NORTHEASTERN SCOTT COUNTY AND UPPER ROCK ISLAND COUNTY...AND WEAKENED. THEREFORE...THE THREAT FOR HEAVY RAIN AND MINOR FLOODING HAS SUBSIDED...THUS THE ADVISORY HAS BEEN ALLOWED TO EXPIRE. HOWEVER...ADDITIONAL THUNDERSTORMS WILL MOVE BACK INTO THE AREA LATE THIS MORNING AND EARLY THIS AFTERNOON. THESE STORMS WILL BRING MORE HEAVY RAIN. IF YOU LIVE IN SCOTT OR ROCK ISLAND COUNTIES... ESPECIALLY IN DIXON...NEW LIBERTY...PLAINVIEW...DONAHUE...WALCOTT DAVENPORT...AND EAST OF FOLLETTS...REMAIN ALERT ESPECIALLY IF YOU LIVE IN A FLOOD PRONE AREA. DOPPLER RADAR ESTIMATES THAT BETWEEN 1 AND 3 INCHES OF RAIN FELL I]N MANY OF THESE LOCATIONS. ANY ADDITIONAL HEAVY RAIN WOULD INCREASE THE LIKELIHOOD OF MINOR NUISANCE FLOODING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER UPDATES. MCCLURE
Local storm report, Jul 8, 11:14 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1114 AM CDT SUN JUL 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION.o...
1110 AM BELLE PLAINE IA 65 MPH TSTM GUST
07/08/01 BENTON REPORTED BY EMERGENCY
MANAGEMENT.Special weather statement, Jul 8, 11:15 AM CDT, 53 minutes before
IAZ051>053-063>068-076>078-087>089-098-099-ILZ009-015>018-024>026- 034-035-081100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1115 AM CDT SUN JUL 8 2001 ...THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 526...IN EFFECT UNTIL 600 PM CDT SUNDAY EVENING... THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN IOWA: BENTON...CEDAR...CLINTON...DES MOINES...HENRY...IOWA... JEFFERSON...JOHNSON...JONES...KEOKUK...LEE...LINN...LOUISA... MUSCATINE...SCOTT...VAN BUREN AND WASHINGTON. IN ILLINOIS: BUREAU...HANCOCK...HENDERSON...HENRY...MCDONOUGH... MERCER...PUTNAM...ROCK ISLAND...WARREN AND WHITESIDE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ALEDO... ANAMOSA...BETTENDORF...BURLINGTON...CAMBRIDGE...CARTHAGE...CEDAR RAPIDS...CLINTON...COLUMBUS JUNCTION...DAVENPORT...EAST MOLINE... FAIRFIELD...FORT MADISON...HENNEPIN...IOWA CITY...KEOKUK... KEOSAUQUA...KEWANEE...MACOMB...MARENGO...MOLINE...MONMOUTH... MORRISON...MOUNT PLEASANT...MUSCATINE...OQUAWKA...PRINCETON...ROCK FALLS...ROCK ISLAND...SIGOURNEY...STERLING...TIPTON...VINTON... WAPELLO AND WASHINGTON. SEVERE THUNDERSTORMS OVER CENTRAL IOWA WILL CONTINUE TO MOVE EAST...AFFECTING THE WATCH AREA THROUGH LATE AFTERNOON. THE GREATEST THREAT IS FOR DAMAGING THUNDERSTORM WINDS...AND HAIL UP TO 2 INCHES IN DIAMETER IF YOU LIVE IN OR CLOSE TO THE WATCH AREA...YOU SHOULD BE PREPARED FOR THUNDERSTORMS WITH LARGE HAIL...STRONG WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING. BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. REMEMBER...SEVERE THUNDqERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. LRE
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:13 AM CDT | Severe Thunderstorm Warning | DVN | Clinton | 62 min |
| Jul 8, 11:00 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 45 min |
| Jul 8, 11:27 AM CDT | Severe Thunderstorm Warning | DVN | Johnson, Linn | 48 min |
| Jul 8, 11:46 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 29 min |
| Jul 8, 12:17 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Linn | 28 min |
| Jul 8, 12:25 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 65 min |
| Jul 8, 12:34 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 56 min |
| Jul 8, 12:55 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 65 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.